Alert archive / South Dakota / Flash Flood Warnings in 2005
Flash Flood Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Apr 21, 2005, 10:16 PM CDT for Clay County, Union County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 10:16 PM CDT (03:16 UTC)
- Expired
- Apr 22, 2005, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 78 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KFSD 220321 FFWFSD SDC027-127-220615- BULLETIN - EAS ACTIVATION REQUESTED TEST...FLASH FLOOD WARNING...TEST NATIONAL WEATHER SERVICE SIOUX FALLS SD 1016 PM CDT THU APR 21 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA UNION COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 115 AM CDT * AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE IN THE WARNED AREA. AT 1015 PM CDT...A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUED IN A BAND THAT EXTENDED FROM NORTHEAST OF VERMILLION TO NEAR AKRON IOWA. THE THUNDERSTORMS WERE NEARLY STATIONARY. IT IS ESTIMATED 1 TO 2 INCHES OF RAIN HAS FALLEN IN THIS SMALL AREA... OVER ALREADY SATURATED GROUND. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 4278 9707 4272 9663 4308 9652 4309 9706 $$ RSR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 9:30 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 21, 9:30 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 930 PM CDT THU APR 21 2005 .DISCUSSION... NEARLY STACKED LOW PRESSURE SYSTEM CENTERED JUST SOUTH OF THE CWA NEAR KOFK. THIS SYSTEM WILL GRADUALLY SLIDE TO THE SOUTHEAST ALLOWING MUCH COOLER AND DRIER AIR TO WORK INTO REGION ON FRIDAY. NICE BAND OF PRECIP CURRENTLY LOCATED BETWEEN K9V9 TO KFSD TO KSLB. RAINFALL AMOUNTS ALONG SOUTHERN TIER OF COUNTIES IN SOUTH DAKOTA ARE RUNNING BETWEEN 0.5 TO 0.75 INCHES...WHICH IS FAIRLY CLOSE TO FLASH FLOOD GUIDANCE VALUES. WILL THEREFORE LEAVE THE FLOOD WATCH FOR FLASH FLOODING GOING FOR NOW. DRY AIR ACROSS NORTHERN PORTION OF CWA EATING AWAY ANY PRECIP ATTEMPTING TO SURGE NORTH. HAVE THEREFORE CUT POPS FURTHER NORTH NEAR KBKX AND KHON. OTHERWISE...GOING FORECAST IN GOOD SHAPE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH SDZ050-063-068>071 4PM THU TO 6AM FRI. MN...NONE. IA...FLOOD WATCH IAZ020-031-032 4PM THU THRU 6AM FRI. NE...FLOOD WATCH NEZ013-014 4PM THU THRU 6 AM FRI. && BT
Hazardous weather outlook, Apr 21, 11:42 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1142 AM CDT THU APR 21 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1142 AM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS WITH A FEW THUNDERSTORMS WILL CONTINUE OVER MAINLY SOUTHEAST SOUTH DAKOTA THROUGH MID AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BECOME LIKELY THIS AFTERNOON AND EVENING... ESPECIALLY THROUGH THE MISSOURI RIVER VALLEY. A FEW OF THE STORMS THAT DEVELOP ALONG AND SOUTH OF A VERMILLION...TO SIOUX CITY TO IDA GROVE LINE...COULD PRODUCE HAIL TO THE SIZE OF QUARTERS. FLOODING... SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THROUGH THE MISSOURI VALLEY FROM LATE THIS AFTERNOON THROUGH TONIGHT. AN ADDITIONAL INCH TO INCH AND A HALF OF RAINFALL POSSIBLE. COUPLED WITH RAINFALL LAST NIGHT AND THIS MORNING...THIS AMOUNT OF RAINFALL COULD PRODUCE SOME LOCALIZED FLASH FLOODING...AND SEND SOME STREAMS AND CREEKS OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG LOW PRESSURE WILL MOVE THROUGH THURSDAY NIGHT...ALLOWING A NORTH WIND TO DEVELOP. THIS WIND WILL BECOME FAIRLY STRONG ON FRIDAY...WITH GUSTS OF 35 TO 40 MPH POSSIBLE IN MOST LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM FROM VERMILLION... EAST THROUGH SIOUX CITY AND IDA GROVE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JH
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 11:53 PM CDT | Flash Flood Warning | FSD | Clay, Union | 3 hr |
Nearby
Flash Flood Warnings in South Dakota, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.